How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5762
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

Does fluoextine 40mg per day cause weight gain. I have gainedvso

Resolved Question:

Does fluoextine 40mg per day cause weight gain. I have gainedvso much weight sincevl have been taking them. I am duecto comevoff the mess how easy is it,obviously with my g.p.s does the process of coming off go.
Submitted: 5 years ago.
Category: Mental Health
Expert:  TherapistMarryAnn replied 5 years ago.

Hi, I'd like to help you with your question.


Fluoxetine, also known as Prozac, is taken to help depression and sometimes anxiety. It affects the serotonin in your brain, making more serotonin so you feel better. Fluoxetine is known to cause weight loss in the first six months. The weight loss then tapers off to be no different than a placebo. Some people have reported a weight gain, but it is not common.


As you mentioned, you are going to withdrawal from this medication with the help of your doctor. That is the best way to go off fluoxetine. Otherwise, if you stop the medication right away, you will experience headaches, dizziness, anxiety and pins and needles sensations.


Withdrawal needs to be slow, taking a little less medication at regular intervals. This is not a medication that causes dependence so if you do experience side effects from withdrawal, they will be temporary. The medication stays in your blood for a few weeks after you stop taking it, but it naturally decreases as time goes on.


I hope this has helped you,

TherapistMarryAnn and other Mental Health Specialists are ready to help you

Related Mental Health Questions